Indiana, 2009

Funnel Cloud in Indiana, July 19, 2009

July 19, 2009 · NWS LOT · 1 event in 1 county or zone

A cold air funnel cloud was reported near Rensselaer Indiana during the early afternoon of July 19th. No touch downs were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A cold air funnel cloud was reported near Rensselaer Indiana during the early afternoon of July 19th. No touch downs were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 19, 11:09 AM CST, 3 minutes earlier.

Area forecast discussion, Jul 19, 11:09 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1209 PM CDT SUN JUL 19 2009

.DISCUSSION...
1209 PM CDT

FIRED OFF A QUICK UPDATE TO LOWER PRECIP CHANCES TO BELOW
MENTIONABLE THIS AFTERNOON FOR ALL BUT FAR EASTERN CWA. UPPER VORT
CONTINUED TO PIVOT SE ACROSS THE REGION WITH SUBSIDENCE INVERSION
NOTED IN MORNING SOUNDINGS IN THE WAKE OF THIS FEATURE CAPPING
OFF CUMULUS DEVELOPMENT...THUS LEAVING CHANCES FOR ANY SHOWER
DEVELOPMENT OVER MUCH OF THE AREA TOO LOW TO MENTION TODAY. ISOLD
SHOWERS OVER OUR FAR EASTERN COUNTIES SHOULD MOVE EAST OF THE
AREA BY MID-AFTERNOON.

IZZI

&&

.PREV DISCUSSION...
331 AM CDT

THE 850 MB 00 UTC ANALYSIS SHOWS THE AIR AT THAT LEVEL
A LITTLE WARMER THAN 00 UTC SATURDAY. THERE IS STILL A LOT OF
MOISTURE AS SEEN ON THE SOUNDING AT DAVENPORT. THE AIR AT 700 MB
LEVEL HAS BECOME DRIER. A CIRCULATION CAN BE SEEN ON THE WATER
VAPOR IMAGERY MOVING INTO EASTERN IOWA FROM MINNESOTA SINCE 1945
UTC SATURDAY. SOME COLD AIR ADVECTION IS SEEN ON THE 500 MB 00 UTC
ANALYSIS. THE LAYER OF MOIST AIR...800 TO 850 MB IS MAINTAINED BY
THE NAM MODEL THROUGH 18 UTC TODAY. THE GFS MODEL LOWERS THE
DEW POINT IN THE LAYER BETWEEN 800 AND 850 MB. BOTH MODELS SHOW A
LARGE LAPSE RATE BELOW 850 MB. SO WE EXPECT CLOUDS TODAY. THE
CIRCULATION SEEN ON THE WATER VAPOR IMAGERY SHOWS AS A VORTICITY
MAXIMUM. THE COLD AIR ADVECTION WILL MAKE THE LONG WAVE TROUGH
MORE MERIDIONAL PUSHING THE 5760 METER LINE TO TENNESSEE. A
VORTICITY MAXIMUM WILL PASS THROUGH NORTHWEST INDIANA AND EAST
CENTRAL ILLINOIS. WE WILL FORECAST A CHANCE OF SHOWERS THIS
AFTERNOON FOR THE SOUTHEAST THIRD OF OUR FORECAST AREA. WE WILL
KEEP THE SHOWERS FORECAST IN THE AFTERNOON AT THE TIME OF MAXIMUM
HEATING FROM THE SUN AND MAXIMUM INSTABILITY BELOW 8500 MB. THE
MOS GUIDANCE HAD AN TEMPERATURE ERROR OF AROUND 1 TO 2 DEGREES
HIGHER FOR THE MAXIMUM TEMPERATURE IN MOST OF OUR FORECAST AREA
EXCEPT IN MC HENRY COUNTY WHERE THE ERROR WAS 5 DEGREES HIGHER. WE
WILL USE THE MOS GUIDANCE TODAY AND ADJUST THE HIGH AND LOW
TEMPERATURES. THE NORMAL TEMPERATURES ARE 84 FOR HIGH TEMPERATURE
AND 63 FOR A LOW TEMPERATURE IN CHICAGO AND 84 FOR HIGH
TEMPERATURE AND 63 FOR A LOW TEMPERATURE IN ROCKFORD.

FOR THE REST OF THE FORECAST PERIOD MONDAY THROUGH SATURDAY...
A 500 MB RIDGE IS FORECAST TO MOVE INTO THE REGION MONDAY THROUGH
TUESDAY. THIS IS FROM THE ECMWF AND GFS MODELS. THE WIND AT 850 MB
WILL BECOME SOUTH MONDAY AND INCREASE IN SPEED TUESDAY. WE WILL
FORECAST WARMER WEATHER. ANOTHER TROUGH WILL MOVE ACROSS THE
REGION TUESDAY NIGHT THROUGH THURSDAY. THE AREA WILL BE IN A
PERIOD OF WHERE THERE WILL BE A LARGE UPPER AIR LOW IN ONTARIO. WE
WILL HAVE SHOWERS AND THUNDERSTORMS WEDNESDAY...THURSDAY AND
FRIDAY. THIS UPPER AIR LOW WILL NOT EXTEND AS FAR SOUTH AS THE ONE
THIS WEEKEND SO WE EXPECT THE TEMPERATURE TO BE CLOSER TO THE
NORMAL TEMPERATURE FOR JULY.

&&

.AVIATION...
620 AM CDT

1200 UTC TAFS...MAIN UPPER LOW OVER SOUTHERN QUEBEC LIFTS NORTH-
NORTHEAST TODAY WHILE A COMPACT MID/UPPER LEVEL LOW EVIDENT IN
SATELLITE LOOPS DROPPING SOUTH-SOUTHEASTWARD OVER EAST CENTRAL
WISCONSIN. 06Z GFS STARTING TO PICK UP ON THIS FEATURE AND ITS
MOS POP UP TO 28 PERCENT THOUGH STILL UNDERPLAYING COOL MID LEVEL
TEMPS AND RESULTING STEEP LAPSE RATES OVER SOUTHEAST
WISCONSIN...NORTHEAST ILLINOIS AND NORTHWEST INDIANA FROM LATE
MORNING THROUGH THE AFTERNOON. CONTINUE TO USE NAM SOLUTION AS
THIS MODEL HAS DONE BETTER IN RECOGNIZING THE SMALL SCALE MID
LEVEL LOW AND MOVES THIS LOW OVER SOUTHEASTERN WISCONSIN AND
NORTHEASTERN ILLINOIS DURING THE MID MORNING THROUGH LATE
AFTERNOON PERIOD.

WEAK SURFACE LOW REFLECTION OF UPPER FEATURE THAT WAS IN
NORTHWEST WISCONSIN EARLIER NO LONGER APPARENT. GIVEN WEAK
SYNOPTIC SURFACE PATTERN AND LAKE INFLUENCE COMING INTO PLAY HAVE
JUST LIGHT VARIABLE WINDS FROM MID MORNING THROUGH LATER
AFTERNOON.

SKY TO CLEAR BOTH DIURNALLY AND AS RIDGING SURFACE AND ALOFT
SPREAD EAST ACROSS THE MISSISSIPPI VALLEY BY THIS EVENING.

TRS

&&

.MARINE...
300 AM CDT

A LARGE AREA OF HIGH PRESSURE EXTENDS FROM THE UPPER MISSISSIPPI
VALLEY TO THE OZARKS. WINDS WILL BE LIGHT AS THIS HIGH WILL MOVE
EAST OVER THE GREAT LAKES AND THE OHIO VALLEY TODAY...AND CONTINUE
SLOWLY EASTWARD TONIGHT. WEAK SYNOPTIC SCALE FLOW BECOMES
SOUTHEASTERLY AND SOUTHERLY MONDAY AS THE HIGH WILL BE CENTERED
OVER NEW ENGLAND BY LATE IN THE DAY WHILE LOW PRESSURE MOVES EAST
ACROSS CENTRAL CANADA. THE LOW WEAKENS AS IT CONTINUES SLOWLY
EASTWARD...CROSSING FROM MANITOBA INTO ONTARIO DURING WEDNESDAY
NIGHT. THE LEADING COLD FRONT EXTENDING FROM THE LOW AND CURVING
SOUTH AND SOUTHWEST BACK ACROSS THE UPPER MIDWEST AND NORTHERN
PLAINS WEAKENS AND DISSIPATES SO WINDS VEER TO SOUTHWEST AS THE
LOW TRACKS INTO ONTARIO BUT THE REMAIN LIGHT. A MORE SUBSTANTIAL
COLD FRONT DROPS ACROSS THE UPPER MIDWEST THURSDAY NIGHT AND THE
WESTERN GREAT LAKES FRIDAY AND FRIDAY NIGHT WHICH WILL SHIFT WINDS
TO OUT OF THE WEST AND NORTHWEST ACROSS LAKE MICHIGAN BY SATURDAY
MORNING THOUGH WINDS APPEAR WILL BE NO MORE THAN A FRESH BREEZE

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 19, 9:46 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1046 AM CDT SUN JUL 19 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
201600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1046 AM CDT SUN JUL 19 2009 /1146 AM EDT SUN JUL 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS STARTING AS EARLY AS TUESDAY
NIGHT AND CONTINUING AT LEAST PERIODICALLY THROUGH THE REMAINDER
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-201600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1046 AM CDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS STARTING AS EARLY AS TUESDAY
NIGHT AND CONTINUING AT LEAST PERIODICALLY THROUGH THE REMAINDER
OF THE WEEK.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-201600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1046 AM CDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS AN OUTSIDE CHANCE OF A WATERSPOUT OVER SOUTHEAST
PORTIONS OF THE OPEN WATERS OF THE LAKE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS STARTING AS EARLY AS TUESDAY
NIGHT AND CONTINUING AT LEAST PERIODICALLY THROUGH THE REMAINDER
OF THE WEEK.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The Chicago radar (KLOT), 108 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jasper

When
July 19, 11:12 AM CST to 11:13 AM CST
Where
Jasper County, Rensselaer
Reported by
Law Enforcement
Coordinates
40.930, -87.150

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186165.